Alert archive / Oklahoma / Tornado Warnings in 2023
Tornado Warning 5, NWS Tulsa, OK
NWS Tulsa, OK issued this tornado warning at Feb 15, 2023, 9:43 PM CST for Pittsburg County, Oklahoma. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 15, 2023, 9:43 PM CST (03:43 UTC)
- Expired
- Feb 15, 2023, 10:13 PM CST
- In force
- 30 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Pittsburg County, OK
The radar
The Norman radar (KTLX), 136 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 15, 10:00 PM CST | HAIL 1 | 4 Nne Ashland, OK | RELAYED BY BROADCAST MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 15, 3:45 PM CST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 3.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2138 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- 342 m²/s²
- 0-3 km storm-relative helicity
- 540 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
969
WFUS54 KTSA 160343
TORTSA
OKC121-160430-
/O.NEW.KTSA.TO.W.0005.230216T0343Z-230216T0430Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tulsa OK
943 PM CST Wed Feb 15 2023
The National Weather Service in Tulsa has issued a
* Tornado Warning for...
Southwestern Pittsburg County in southeastern Oklahoma...
* Until 1030 PM CST.
* At 942 PM CST, a severe thunderstorm capable of producing a tornado
was located 8 miles southeast of Gerty, moving east at 40 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations in or near the path include...
Kiowa...
Savanna... Ashland...
Haywood...
Blanco... Pittsburg...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3487 9609 3497 9579 3470 9569 3468 9589
3468 9609
TIME...MOT...LOC 0342Z 252DEG 34KT 3473 9622
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$2 follow-up statements
414
WWUS54 KTSA 160358
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
958 PM CST Wed Feb 15 2023
OKC121-160430-
/O.CON.KTSA.TO.W.0005.000000T0000Z-230216T0430Z/
Pittsburg OK-
958 PM CST Wed Feb 15 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM CST FOR
SOUTHWESTERN PITTSBURG COUNTY...
At 957 PM CST, a severe thunderstorm capable of producing a tornado
was located over Ashland, moving east at 40 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations in or near the path include...
Mcalester... Savanna...
Ashland... Haywood...
Mcalester Regional Airport...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3487 9609 3497 9579 3476 9571 3474 9589
3471 9609
TIME...MOT...LOC 0357Z 252DEG 34KT 3478 9605
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$383
WWUS54 KTSA 160413
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
1013 PM CST Wed Feb 15 2023
OKC121-160423-
/O.CAN.KTSA.TO.W.0005.000000T0000Z-230216T0430Z/
Pittsburg OK-
1013 PM CST Wed Feb 15 2023
...THE TORNADO WARNING FOR SOUTHWESTERN PITTSBURG COUNTY IS
CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 300 AM CST for
southeastern Oklahoma.
LAT...LON 3487 9609 3497 9579 3476 9571 3474 9589
3471 9609
TIME...MOT...LOC 0411Z 252DEG 34KT 3483 9587
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this tornado warning went out at Feb 15, 8:45 PM CST, 58 minutes earlier.
Area forecast discussion, Feb 15, 8:45 PM CST, 58 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 845 PM CST Wed Feb 15 2023 ...New SHORT TERM... .SHORT TERM... (The rest of tonight) Issued at 842 PM CST Wed Feb 15 2023 Storms from NE OK through south central OK have expanded in coverage the last few hours with scattered svr storms ongoing nearer the moisture defined warm front extending through SE OK. This has verified well with the recent short term guidance and the evening update will accept the near term solutions of expanding storms eastward as the cold front begins to surge eastward. Ongoing forecast has this well handled the update will largely be to refine timing of the higher precip chances. The severe potential also looks to be highest along and south of Interstate 40 where a window of more substantial moisture return remains possible. && .LONG TERM... (Thursday through Wednesday) Issued at 200 PM CST Wed Feb 15 2023 Cold and breezy conditions are expected behind departing system into Thursday and continue through Thursday night. Wind chill indices are forecast to fall into the teens across much of the area by Friday morning although winds will begin to decrease as surface high pressure continues to build over the region. Quiet weather anticipated with a warming trend over the weekend into early part of next week. Still some significant timing differences in the operational models with cold front mid week, but precipitation chances will once again increase during the Tuesday, Wednesday time frame as upper system approaches. Stayed close to NBM guidance through the extended periods. && .AVIATION... (00Z TAFS) Issued at 535 PM CST Wed Feb 15 2023 Showers and thunderstorms developing in South Central Oklahoma will continue to develop and spread east/northeast into Eastern Oklahoma and Northwest Arkansas this evening. Greater potential for thunderstorms is expected along/south of a surface frontal boundary over East Central Oklahoma and Northwest Arkansas. Will continue Tempo groups for timing of greater potential. This activity is forecast to push off to the east and northeast into the overnight hours as the front exits and an upper level low pressure lifts northeast through the region. Behind the front...MVFR/IFR ceilings and breezy west to northwest winds are forecast to spread across the CWA tonight and continue into Thursday afternoon. Late in the TAF period there is potential for parts of Eastern Oklahoma to try lifting back to low end VFR. && .PRELIMINARY POINT TEMPS/POPS... TUL 29 39 23 48 / 40 0 0 0 FSM 39 48 27 49 / 80 0 0 0 MLC 32 42 24 48 / 80 0 0 0 BVO 24 37 19 48 / 20 0 0 0 FYV 33 44 22 46 / 80 0 0 0 BYV 35 47 23 44 / 60 0 0 0 MKO 32 40 24 46 / 80 0 0 0 MIO 29 36 21 45 / 20 0 0 0 F10 30 40 24 48 / 90 0 0 0 HHW 37 45 27 49 / 30 0 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...07 LONG TERM....12 AVIATION...20
Hazardous weather outlook, Feb 15, 4:46 PM CST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
446 PM CST Wed Feb 15 2023
ARZ001-002-010-011-019-020-029-OKZ049-053>076-161130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
446 PM CST Wed Feb 15 2023
...SEVERE WEATHER POTENTIAL THROUGH EVENING...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
TORNADO.
RISK...Elevated.
AREA...Along and south of a line from McAlester Oklahoma to
Fort Smith Arkansas.
ONSET...After 7 PM.
SEVERE THUNDERSTORM.
RISK...Significant.
AREA...South of Interstate 44.
ONSET...After 7 PM.
AREA AT GREATEST RISK...Southeast Oklahoma.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Eastern Oklahoma and Western Arkansas.
ONSET...After midnight.
DISCUSSION...
Scattered storms have developed across north central Texas late this
afternoon and these storms will expand in coverage as they spread
eastward this evening. Severe weather potential will increase across
portions of eastern Oklahoma as these storms pass. Large hail and
locally damaging winds will be the primary hazards. The tornadic
potential may increase across southeast Oklahoma as low level
moisture increases and winds fields strengthen. Storms will spread
east of the region by the early morning hours on Thursday.
Gusty northwest winds will develop after midnight as the a
strong cold front passes. Winds gusts 30 to 40 mph will be possible
through the overnight hours.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...High Wind Potential.
FRIDAY...No Hazards.
SATURDAY and SUNDAY...High Fire Weather and High Wind Potential.
MONDAY and TUESDAY...No Hazards.
EXTENDED DISCUSSION...
Northwest winds will remain gusty behind the cold front on
Thursday. Winds return southerly over the weekend and
will become gusty. The warmer, drier and windier conditions will
raise fire weather concerns, especially by Sunday.
weather.gov/tulsa contains additional information.The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 9:33 PM CST | Severe Thunderstorm Warning | TSA | McIntosh, Pittsburg | 42 min |
| Feb 15, 9:44 PM CST | Special Weather Statement | TSA | Cherokee, Delaware | 46 min |
| Feb 15, 9:48 PM CST | Severe Thunderstorm Warning | TSA | Adair, Cherokee, Delaware, Mayes | 57 min |
| Feb 15, 10:01 PM CST | Severe Thunderstorm Warning | TSA | McIntosh, Pittsburg | 24 min |
| Feb 15, 10:03 PM CST | Special Weather Statement | TSA | Adair | 42 min |
| Feb 15, 10:07 PM CST | Severe Thunderstorm Warning | TSA | Haskell, McIntosh, Pittsburg | 38 min |
| Feb 15, 10:12 PM CST | Severe Thunderstorm Warning | TSA | Latimer, Pittsburg | 33 min |
| Feb 15, 10:39 PM CST | Severe Thunderstorm Warning | TSA | Haskell, McIntosh, Muskogee, Sequoyah | 51 min |
| Feb 15, 10:44 PM CST | Special Weather Statement | TSA | Pittsburg | 31 min |
| Feb 15, 10:48 PM CST | Severe Thunderstorm Warning | TSA | Haskell, Pittsburg | 42 min |
| Feb 15, 10:53 PM CST | Severe Thunderstorm Warning | TSA | Pittsburg | 52 min |
| Feb 15, 10:56 PM CST | Severe Thunderstorm Warning | TSA | Adair, Cherokee | 49 min |
| Feb 15, 11:14 PM CST | Severe Thunderstorm Warning | TSA | LeFlore, Sequoyah | 46 min |
| Feb 15, 11:31 PM CST | Severe Thunderstorm Warning | TSA | Haskell, Latimer, LeFlore, Pittsburg, Pushmataha | 44 min |
| Feb 15, 11:53 PM CST | Severe Thunderstorm Warning | TSA | LeFlore, Sequoyah | 37 min |
| Feb 16, 12:07 AM CST | Severe Thunderstorm Warning | TSA | Haskell, Latimer, LeFlore, Pushmataha | 38 min |
| Feb 16, 12:32 AM CST | Severe Thunderstorm Warning | TSA | LeFlore | 43 min |
| Feb 16, 12:40 AM CST | Severe Thunderstorm Warning | TSA | LeFlore, Pushmataha | 50 min |
Nearby
Tornado Warnings in Oklahoma, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.